Wyoming, 2017

Winter Storm in Wyoming, February 23 to 24, 2017

February 23 to 24, 2017 · NWS UNR · 2 events in 2 counties and zones

A strong storm system tracked across the Central High Plains, bringing snow to much of northeastern Wyoming. The heaviest snow fell across southern Campbell and Weston Counties during the morning and afternoon hours, where four to eight inches of accumulation was reported, with amounts increasing from north to south.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong storm system tracked across the Central High Plains, bringing snow to much of northeastern Wyoming. The heaviest snow fell across southern Campbell and Weston Counties during the morning and afternoon hours, where four to eight inches of accumulation was reported, with amounts increasing from north to south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 22, 10:20 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Feb 22, 10:20 PM MST, 4 hours 40 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1020 PM MST Wed Feb 22 2017

.SHORT TERM...(This Evening Through Thursday Night)
Issued at 239 PM MST Wed Feb 22 2017

Upper analysis shows a weak wave moving through the northern
plains, and a trough pushing in over the west coast. Skies are
mostly cloudy over northwestern SD, with some light rain showers
around the northern Hills. Farther south, skies are mostly sunny.
Somewhat tight pressure gradient behind the surface low is keeping
northwest winds breezy across the CWA. Temps are rising into the
40s and 40s.

Low pressure will deepen tonight as trough swings over the Rockies.
With the 700 mb low over southern WY by 12Z, snow will begin pushing
into northeastern WY and southwestern SD early Thursday morning.
Cold air will wrap into the area with easterly winds, and snow will
expand northward across much of SD as the low moves across NE. Best
frontogenesis still looks to be along the SD/NE border, with the
higher amounts expected there. Easterly winds on Thursday will aid
in upslope snow over the eastern foothills. The tricky part will be
the northern extent of the greater snow amounts. The 12Z NAM has
come in with a slightly stronger low with a more northerly track,
bringing the higher amounts of snow northward. However...the
GFS/EC/Canadian are staying with the more southerly track, and the
12Z EC is even farther south than the 00Z run. Thinking the southern
half of the CWA will see 6 or more inches of snow, with more towards
the NE border and especially across south central SD where more than
a foot of snow could fall. Warnings have been issued for tonight
into Friday, with some advisory criteria snow possible across far
northeastern WY. Did not issue an advisory north of the SD warnings
because of the southerly trend of most of the models and the sharp
cutoff in the snowfall grids, but later shifts can reassess whether
to add advisories to the north.

.LONG TERM...(Friday Through Wednesday)
Issued at 239 PM MST Wed Feb 22 2017

Snow will begin to taper off across the area Friday morning as
low pressure moves quickly into the upper midwest. Models are
showing stronger winds than previously across south central SD
behind the low on Friday. The stronger NAM shows the potential for
blizzard-strength winds, but since this model seems to be the
outlier, just nudged winds up a bit and extended the Winter Storm
Warning through Friday afternoon for blowing snow.

Mostly dry weather is expected over the weekend and Monday as drier
northwest flow is in place. Weak disturbances will bring clouds and
the possibility for snow showers at times, mainly across far
northeast WY, the Black Hills, and northwest SD. Temperatures will
generally be slightly below average Friday into next week, with
highs mostly in the mid 20s to mid 30s. The next upper level system
progged to impact the region will be Monday night and Tuesday. At
this point the Canadian is the only model giving the CWA any
significant precip; the ECMWF and GFS have a weaker system with less
precip.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Thursday Night)
Issued At 1018 PM MST Wed Feb 22 2017

MVFR ceilings will deteriorate quickly as the next storm system
begins to impact the area overnight, with snow moving into
northeast WY and southwest SD. MVFR/IFR conditions will develop
across these areas, with areas of LIFR conditions expected by 12Z,
especially across southern parts of northeast WY and far
southwest SD. LIFR conditions in snow will persist through much
of the day on Thursday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 11 AM MST Friday for SDZ027-029-030-
     041-042-044-074.

     Winter Storm Warning from 6 AM Thursday to 6 PM CST Friday for
     SDZ046-047-049.

     Winter Storm Warning from 5 AM Thursday to 11 AM MST Friday for
     SDZ024>026-028-031-032-043-072-073.

WY...Winter Weather Advisory from 5 AM Thursday to 11 AM MST Friday
     for WYZ054-056-057.

     Winter Storm Warning until 11 AM MST Friday for WYZ055-058.

&&

SHORT TERM...Pojorlie
LONG TERM...Pojorlie
AVIATION...15
Hazardous weather outlook, Feb 22, 2:39 PM MST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
239 PM MST Wed Feb 22 2017

SDZ001-002-231430-
Harding-Perkins-
239 PM MST Wed Feb 22 2017

This Hazardous weather outlook is for portions of western South
Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Light snow is possible Thursday through early Friday morning,
with an inch or two of accumulation possible. The least amounts
will be closest to the North Dakota Border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012>014-WYZ071-231430-
Butte-Northern Meade Co Plains-Ziebach-Northeastern Crook-
239 PM MST Wed Feb 22 2017

This Hazardous weather outlook is for portions of western South
Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

Snow will develop late tonight and continue into Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A winter storm will affect the region Thursday, with snow
diminishing Thursday night or Friday morning. 2 to 4 inches
of accumulation are possible. Patchy blowing snow will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-056-057-231430-
Northern Campbell-Western Crook-Wyoming Black Hills-
239 PM MST Wed Feb 22 2017

This Hazardous weather outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Snow will develop late tonight and continue into Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A winter storm will continue to affect the region Thursday, with
snow diminishing Thursday night or Friday morning. 2 to 5 inches
of accumulation are possible, and a Winter Weather Advisory is in
effect. Some blowing snow is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>026-028>032-072>074-WYZ055-058-231430-
Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Southern Campbell-
Weston-
239 PM MST Wed Feb 22 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

Snow will develop late tonight and continue into Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A winter warning is in effect for the region through Friday
morning. Snow will become heavy at times on Thursday, with snow
diminishing Thursday night or Friday morning. Accumulations of
4 to 8 inches are possible. Gusty winds will create areas of
blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ027-041>044-046-047-049-231430-
Southern Foot Hills-Fall River-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-
239 PM MST Wed Feb 22 2017 /339 PM CST Wed Feb 22 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...This Afternoon and Tonight

Snow will develop late tonight and continue through Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A winter warning is in effect for the region through Friday
morning. Snow will become heavy on Thursday, with snow
diminishing Thursday night or Friday morning. Accumulations of 10
to 15 inches are possible. Gusty winds will create areas of
blowing and drifting snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, South Campbell

When
February 23, 3:00 AM MST to 9:00 PM MST
Where
South Campbell forecast zone
Reported by
Public
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Weston

When
February 23, 4:00 AM MST to February 24, 12:00 AM MST
Where
Weston forecast zone
Reported by
Trained Spotter
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674046, 674047.